Alert archive / Wyoming / High Wind Warnings in 2022

High Wind Warning 13, NWS Riverton, WY

October 22, 20224 counties in Wyoming

NWS Riverton, WY issued this high wind warning at Oct 22, 2022, 4:05 AM MDT for 4 counties in Wyoming. It took effect at Oct 22, 2022, 9:00 AM MDT. It was in force for 11 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 22, 2022, 4:05 AM MDT (10:05 UTC)
In effect from
Oct 22, 2022, 9:00 AM MDT
Expired
Oct 22, 2022, 8:00 PM MDT
In force
11 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sublette County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 51 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 22, 11:19 AM MDTNON-TSTM WND GST 701 Ssw Lander, WYASOS STATION KLND LANDER AIRPORT.
Oct 22, 12:01 PM MDTNON-TSTM WND GST 8012 W Fort Washakie, WYMESONET STATION WRVW4 FORT WASHAKIE 10 W. A.K.A. WIND RIVER RAWS.
Oct 22, 12:34 PM MDTNON-TSTM WND GST 562 Wnw Dubois, WYAWOS STATION KDUB DUBOIS AIRPORT.
Oct 22, 1:00 PM MDTNON-TSTM WND GST 673 Ne Lander, WYMESONET STATION PC259 WYOPO.
Oct 22, 2:16 PM MDTNON-TSTM WND GST 8510 Ne Atlantic City, WYMESONET STATION KREC RED CANYON - SOUTH PASS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 10.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2022-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2022-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5314 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

544 
WWUS75 KRIW 221005
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
405 AM MDT Sat Oct 22 2022

WYZ015-222200-
/O.UPG.KRIW.HW.A.0009.221022T1500Z-221022T2200Z/
/O.NEW.KRIW.HW.W.0013.221022T1500Z-221022T2200Z/
Wind River Mountains East-
405 AM MDT Sat Oct 22 2022

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 4 PM MDT
THIS AFTERNOON...

* WHAT...Southwest winds 30 to 50 mph with gusts up to 80 mph 
  expected.

* WHERE...Wind River Mountains East.

* WHEN...From 9 AM this morning to 4 PM MDT this afternoon.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles, over South Pass and Red Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ019-020-030-222200-
/O.UPG.KRIW.HW.A.0009.221022T1600Z-221022T2300Z/
/O.NEW.KRIW.HW.W.0013.221022T1600Z-221022T2300Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-East Sweetwater County-
Including the cities of Jeffrey City, Casper, and Wamsutter
405 AM MDT Sat Oct 22 2022

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 5 PM
MDT THIS AFTERNOON...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph
  expected. 

* WHERE...Green Mountains and Rattlesnake Range, Natrona County 
  Lower Elevations and East Sweetwater County.

* WHEN...From 10 AM this morning to 5 PM MDT this afternoon.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

* ADDITIONAL DETAILS...Locally higher gusts up to 70 mph will be
  possible over Outer Drive on the south side of Casper. The
  stronger wind gusts will be over far eastern portions of
  Sweetwater County near Wamsutter. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ018-222200-
/O.UPG.KRIW.HW.A.0009.221022T1500Z-221022T2200Z/
/O.NEW.KRIW.HW.W.0013.221022T1600Z-221022T2300Z/
Lander Foothills-
Including the city of Lander
405 AM MDT Sat Oct 22 2022

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 5 PM
MDT THIS AFTERNOON...

* WHAT...Southwest winds 35 to 50 mph with gusts up to 70 mph 
  expected.

* WHERE...Lander Foothills.

* WHEN...From 10 AM this morning to 5 PM MDT this afternoon.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

* ADDITIONAL DETAILS...The timing of these higher winds could
  occur between 2 and 4 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
3 follow-up statements
555 
WWUS75 KRIW 222158
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
358 PM MDT Sat Oct 22 2022

WYZ015-230200-
/O.EXT.KRIW.HW.W.0013.000000T0000Z-221023T0200Z/
Wind River Mountains East-
358 PM MDT Sat Oct 22 2022

...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...Southwest winds 30 to 50 mph with gusts up to 80 mph
  expected. Wind gusts to around 80 mph have been reported along
  Highway 28.

* WHERE...Wind River Mountains East.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles, over South Pass and Red Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ019-020-030-222300-
/O.CON.KRIW.HW.W.0013.000000T0000Z-221022T2300Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-East Sweetwater County-
Including the cities of Jeffrey City, Casper, and Wamsutter
358 PM MDT Sat Oct 22 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS
AFTERNOON...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Green Mountains and Rattlesnake Range, Natrona County 
  Lower Elevations and East Sweetwater County.

* WHEN...From 10 AM this morning to 5 PM MDT this afternoon.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles.

* ADDITIONAL DETAILS...Locally higher gusts up to 70 mph will be 
  possible over Outer Drive on the south side of Casper. The 
  stronger wind gusts will be over far eastern portions of 
  Sweetwater County near Wamsutter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ018-222300-
/O.CON.KRIW.HW.W.0013.000000T0000Z-221022T2300Z/
Lander Foothills-
Including the city of Lander
358 PM MDT Sat Oct 22 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS
AFTERNOON...

* WHAT...Southwest winds 35 to 50 mph with gusts up to 70 mph 
  expected.

* WHERE...Lander Foothills.

* WHEN...From 10 AM this morning to 5 PM MDT this afternoon.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles.

* ADDITIONAL DETAILS...The timing of these higher winds could 
  occur between 2 and 4 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
999 
WWUS75 KRIW 222322
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
522 PM MDT Sat Oct 22 2022

WYZ018>020-030-230030-
/O.EXP.KRIW.HW.W.0013.000000T0000Z-221022T2300Z/
Lander Foothills-Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-East Sweetwater County-
Including the cities of Lander, Jeffrey City, Casper, 
and Wamsutter
522 PM MDT Sat Oct 22 2022

...HIGH WIND WARNING HAS EXPIRED...

Winds are decreasing so the high wind warning has been allowed to
expire. Wind gusts to 40 mph will remain possible through the
evening.

$$

WYZ015-230200-
/O.CON.KRIW.HW.W.0013.000000T0000Z-221023T0200Z/
Wind River Mountains East-
522 PM MDT Sat Oct 22 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* WHAT...Southwest winds 30 to 50 mph with gusts up to 80 mph 
  expected. Wind gusts to around 80 mph have been reported along 
  Highway 28.

* WHERE...Wind River Mountains East.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles, over South Pass and Red Canyon.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
882 
WWUS75 KRIW 230151
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
751 PM MDT Sat Oct 22 2022

WYZ015-230300-
/O.EXP.KRIW.HW.W.0013.000000T0000Z-221023T0200Z/
Wind River Mountains East-
751 PM MDT Sat Oct 22 2022

...HIGH WIND WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

Winds have dropped below high wind criteria. Therefore, the high
wind warning will be allowed to expire. Wind gusts of 50 to 60 mph
will continue through the evening.

$$

For more information from the National Weather Service visit
https://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Oct 21, 9:36 PM MDT, 6 hours 29 minutes earlier.

Area forecast discussion, Oct 21, 9:36 PM MDT, 6 hours 29 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
936 PM MDT Fri Oct 21 2022

.SHORT TERM...(This evening through Saturday night)
Issued at 401 PM MDT Fri Oct 21 2022

An active weather weekend is in store as a strong Pacific Northwest
trough approaches the area. Currently, a deepening lee surface
cyclone to our northeast has contributed to gusty winds across much
of the area. This has combined with low humidity to create elevated
to critical fire weather conditions across much of central and
southern Wyoming. As the trough approaches this evening, a
relatively moist west flow will be over the area. Precipitation will
begin across far northwestern Wyoming around sunset this evening,
and work its way south across the rest of the west overnight as the
first surge of colder air moves in. Snow levels will remain above
7,000 ft through Saturday morning, so western valleys will first see
rain for this event. It appears the heaviest mountain snow for this
entire event will fall in this initial period, namely Friday night
through Saturday morning.

The trough will dig south into southern Idaho through Saturday,
with much colder air moving into Wyoming during the afternoon from
west to east. This will bring the snow level down to western
valleys, with rain transitioning to a wet snow by Saturday
evening. One wrinkle in the forecast is a potential dry slot
arriving Saturday evening; this will likely decrease snow rates
across the west through Saturday night. Regardless, snow levels
will continue to lower through Sunday morning, with snow spreading
across southern Wyoming and then east of the Divide by the end of
this period as an upslope component sets up.

Wind will also be a concern with this event, as strong winds
aloft will likely be mixed down late Saturday morning and
afternoon, especially across the Wind Corridor. The strongest wind
will be across the southern end of the Winds as a potential
mountain wave builds there. There are still indications of this
wave breaking around noon Saturday, resulting in potentially
strong winds in Lander.

.LONG TERM...(Sunday through Friday)
Issued at 401 PM MDT Fri Oct 21 2022

Sunday morning will see the strong storm in full force across the
forecast area, with the upper-level low over eastern Idaho and the
cold front moving west to east across the central parts of Wyoming.
There seems to be a few areas of heavier precipitation Sunday. First
is with the front moving through eastern Sweetwater into Natrona and
Johnson Counties.  Second is with the unstable cold-core showers
over western WY.  And third is with the upslope and northerly from
the Bighorn Basin into the Wind River Basin.  Gusty northwest flow
with temperatures in the 30s will be likely on Sunday, with the
heaviest precipitation (rain turning over to snow) from north-
central into central WY, especially in the upslope favorable areas.
The upper-level low moves into the Plains Sunday night into Monday
morning, with lingering showers over central WY and slight clearing
over western WY.  Brief riding with NNW mid-level flow should help
skies to clear somewhat Monday afternoon, though temperatures will
only rebound a few degrees over the northwest part of the state.
Clouds then push into western WY Monday afternoon ahead of moist
zonal flow off the Pacific. Snow should start up again over
northwest WY by midnight, with moderate snow falling in southwest
flow before sunrise Tuesday morning.  Winds will remain elevated
over the rest of the forecast area Monday night into Tuesday morning
due to the approaching shortwave trough. Precipitation then moves
south and lessons over southern WY late Tuesday as a weak cold front
drops south out of Montana and the leeside surface trough moves into
eastern Colorado. And not to be outdone, another trough moves into
the Pacific Northwest, this one looking to be stronger than the
Tuesday system.  Wednesday will then see continued clouds and light
precipitation as the trough digs into Idaho and western WY by the
end of the day Wednesday.  At this time, widespread light
precipitation is expected with locally heavier amounts in the
mountains.  Gusty winds will continue as well as temperatures drop
Wednesday night. The trough moves eastward Thursday with clearing
skies but cold temps from the northwest.  Upper-level high pressure
is then expected to build over the Great Basin to bring lighter
winds and warmer more seasonable temperatures on Friday. The weekend
heading into Halloween looks to be unseasonably warm and dry.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday)
Issued at 932 PM MDT Fri Oct 21 2022

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals.

VFR conditions should remain in place for most of the morning at
KJAC, KPNA and KBPI. Showers will begin to move in by the early
morning impacting KJAC first lowering conditions to MVFR. KPNA and
KBPI will see showers develop by 17z. Eventually all terminals West
of the Divide will see a transition to snow between 20z and 23z
Saturday. By this time conditions will decrease to MVFR over most of
the area. Gusty winds at times will be common throughout most of the
period. Mountains will be frequently obscured Saturday.

VFR conditions should remain over KRKS for the majority of the
period until around 00z Sunday. Showers will develop around 00z at
which conditions will deteriorate to MVFR. Winds will be gusty
around 30 knots on Saturday.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals.

VFR conditions are expected at all TAF sites through the entire
period. Winds will be increasing throughout the day with strong
gusts periodically at KLND to KCPR.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 401 PM MDT Fri Oct 21 2022

Elevated to critical fire weather conditions will continue through
early evening as strong winds remain across the Wind Corridor.
Tonight a strong trough will approach the area. This will bring
accumulating snow and rain to the area through the weekend, first
starting in the northwest tonight. Strong winds are also expected
with this system across much of the area, but especially along the
Wind Corridor late Saturday morning through Saturday afternoon. The
strongest winds will likely be on souther portions of the Wind River
Range, where gusts up to 80 mph possible. Precipitation will
transition from the west to southern Wyoming Saturday evening, then
to areas east of the Divide Saturday night and Sunday. Snow levels
will lower to basin floors Sunday as colder air moves in.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 AM MDT Sunday for WYZ001.

Winter Storm Warning until 6 PM MDT Sunday for WYZ002-014.

Winter Storm Warning until 6 PM MDT Sunday for WYZ012.

High Wind Watch from 9 AM MDT Saturday through Saturday
afternoon for WYZ015-018.

High Wind Watch from Saturday morning through Saturday afternoon
for WYZ019-020-030.

Winter Weather Advisory until 6 PM MDT Sunday for WYZ024.

&&

SHORT TERM...Myers
LONG TERM...McDonald
AVIATION...Dziewaltowski
FIRE WEATHER...Myers
Hazardous weather outlook, Oct 22, 3:18 AM MDT, 47 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
318 AM MDT Sat Oct 22 2022

WYZ001>020-022>030-230930-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
318 AM MDT Sat Oct 22 2022

...Multiple Winter Weather highlights through Sunday night across
western Wyoming...

...High Wind Warnings across central and southern portions
today...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

West to southwest wind gusts of 50 to 60 mph across central and
southern portions Saturday. Higher gusts of 60 to 70 mph near
South Pass.

Mountain snow and valley rain will continue over western portions.
Rain will change over to snow late this afternoon into the
evening. Rain over southern portions this afternoon will change
over to snow tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...Light to moderate snow continuing over western and
southern portions. Rain will change over to snow east of the
Divide late in the morning toward early afternoon. Minor
accumulations expected for most lower elevation locations.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

Team Riverton

Nearby

High Wind Warnings in Wyoming, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.